Wil Dubois

Diabetes isn't very loving, of course, but we do our best here at the 'Mine to support you! Welcome to another edition of our weekly advice column, Ask D'Mine, hosted by veteran type 1, diabetes author and diabetes educator Wil Dubois.

In today's column, Wil tackles the issue of diabetes nerve pain and how we can best deal with that. In fact, we just reported on a brand new innovative solution for nerve pain last week: the wearable pain relief system Quell, which helps relieve chronic nerve pain without any medications. Read on for insight from Wil on the "soap opera" of traditional drug treatments for chronic pain...

 

{Need help navigating life with diabetes? Email us at AskDMine@diabetesmine.com}

 

Steve, type 2 from Oklahoma, writes: I have diabetic nerve pain and take Lyrica. I’m having side effects which are bad chest pain and leg pain. It’s 8 out of 10 on the pain scale. I’ve been taking Lyrica for about a month and a half and I still have the pain. The pain I had yesterday was so bad I went to the hospital thinking I was having a heart attack. They said I seem fine. My heart rate yesterday was 116. I woke up today to the same pain and my heart rate is 106. My question is, if I quit taking Lyrica, how long will the side effects last? 

Wil@Ask D’Mine answers: Wow. Yikes. OK, there’s a lot of ground to cover here. First, I’m really sorry that you are having such a difficult time. Second, good for you for getting yourself to the hospital when you thought you might be having a heart attack! Lord only knows how many people have dropped dead from actual heart attacks while trying to tough-out a little pain. Third, and maybe most importantly for today, please remember that I’m not a physician, so I can’t give you actual medical advice, only suggestions from "the trenches" of real-world care.

All of that out of the way: Do not stop taking the Lyrica cold turkey. To do so is damned dangerous. Lyrica is one of those drugs that needs to be stepped down in a specific and controlled way to get off it safely. A sudden stop can trigger seizures.

For background for our other readers: Lyrica is kind of like the nuclear bomb of neuropathy treatments. When alpha lipoic acid, Neurontin, and Cymbalta fail, the white coats have traditionally turned to Lyrica.

It’s a Pfizer drug that was developed to be a more powerful replacement for Neurontin, when that drug went off patent. Lyrica is approved for use in treating epilepsy, nerve pain from Shingles, fibromyalgia, and diabetic peripheral neuropathy. Pfizer also heavily promoted Lyrica for other off-label uses, which resulted in a $2.3 billion-with-a-B dollar Department of Justice fine. At the time, in 2009, it was the largest healthcare fraud settlement in history. Of interest: Pfizer had already paid a smaller $430 million fine in 2004 for how the company marketed Lyrica’s predecessor, Neurontin.

Lyrica is classified as a central nervous system depressant (think Benzos) and therefore a Schedule V drug, meaning that it’s regulated under the Controlled Substances Act, but with the lowest potential for abuse. Other Schedule V drugs include anti-diarrhea drugs with small quantities of opium and codeine cough syrups. By comparison, Schedule I drugs would be things like Heroin and LSD.

The list of bad shit-that-can-happen-to-you on Lyrica is pretty long and ranges from blurred vision, to vivid dreams, to excessive flatulence, to tremors, to suicidal thoughts, to really scary stuff with heart rhythms and—interestingly—even hypoglycemia. Most commonly, the buzz on the internet is that it just plain makes people stoned, then fat. Perhaps this wide range of possible side effects isn’t too unexpected for a drug that works on the central nervous system. And buried in this lengthy list of side effects is “myalgia.” That's doc-speak for crazy-assed muscle pain like the kind you are suffering. Your rapid elevated heart rate could also be from the Lyrica, as increased heart rate is included on the official side effect list, and has also been reported by a number of users.

Despite all the scandals and all the side effects, according to the FAQ page on Pfizer’s own Lyrica website, over 9 million people have been prescribed Lyrica in the United States since its approval in 2005.

Huh.

Makes me wonder if it’s really that good for that many people, or if it’s that the Pfizer marketing machine is that effective.

Anyway, moving on to answer your main question: Once you stop—under your doctor’s supervision so that you don’t get seizures, a process that will take a minimum of one week, and perhaps longer depending on the dose you are taking—how long until you feel better?

Oddly, while the drug’s half-life in the body is only 6.3 hours, it seems that the side effects linger on down stream. Far down stream. While there’s no data from official sources, some people online are reporting significant physical side effects lasting three or more weeks, and mental side effects lasting for many months, after tapering off the drug.

I’m sorry to say that it looks like you’re in for the long haul on this one.

 

Bill, type nada from Washington, writes: I have peripheral neuropathy in my feet and at times in my hands. I have notNerve Pain been diagnosed as being diabetic. I take gabapentin and self inject with B-12. Both help. Recently I have been experiencing a moderate pain in my rib cage on each side and have wondered if neuropathy could be causing it. I walk regularly and at times I feel like my arms are fatigued and I feel a burning in my chest. I’ve thought about allergies causing this as the level of discomfort is not always the same. About 2/3 into my walk, the feeling goes away for the most part. I have regular visits to my cardiologist but have not done a treadmill test for a few years, nor have I contacted him about this new problem. I also see a neurology doctor but not since having this pain in my sides. Please give me your thoughts pertaining to these symptoms. I’m 70 years old if that is significant.

Wil@Ask D’Mine answers: It should go without saying—but I’ll say it anyway—any chest pain deserves a call to your cardiologist, especially if you are a person who actually has a cardiologist already. What on Earth were you thinking by not contacting him about this new problem?!

But moving on to my thoughts pertaining to your symptoms: I doubt your new pain is caused by your neuropathy. Peripheral neuropathy pain is defined by its name. It happens in the periphery of the body, which by both medical and linguistic definitions is, “away from the center.” In long-term uncontrolled diabetes, other types of nerve damage can develop in the core of the body, but for the most part, the painful kinds stay in the hands and feet. (The exception to the rule would be postherpetic neuralgia, which is painful nerve damage from Shingles, ironically treated with either Neurontin or Lyrica.) I’ve never heard of a peripheral neuropathy like yours causing pain around the ribs.

So I’m thinking it might actually be your medication. Gabapentin is the generic name for the Neurontin we were talking about above. Given that it’s a cousin to Lyrica, and your symptoms are very similar to our first reader’s, I can’t help but wonder if you are suffering a side effect from the medication similar to what he’s suffering.

So first, call your cardiologist to rule out the worst-case scenario. Then, call your neurologist and ask him if gabapentin might be the wrong drug for you.


This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.


Disclaimer: Content created by the Diabetes Mine team. For more details click here.

Disclaimer

This content is created for Diabetes Mine, a consumer health blog focused on the diabetes community. The content is not medically reviewed and doesn't adhere to Healthline's editorial guidelines. For more information about Healthline's partnership with Diabetes Mine, please click here.